Hyponatraemia and hyperpigmentation in primary adrenal insufficiency
Hyponatraemia is a common electrolyte disturbance with multiple causes. We present a case of a 49-yearold Caucasian female with cholangiocarcinoma, who had a hyponatraemia which was initially assumed to be based on a syndrome of inappropriate antidiuretic hormone secretion as paraneoplastic phenomenon. At physical examination, hyperpigmentation was seen and multiple episodes with syncope were reported. Subsequent endocrine assessment with a synthetic adrenocorticotropin hormone (ACTH) stimulation test and measurement of ACTH levels revealed primary adrenal insufficiency also known as Morbus Addison. We started hydrocortisone and fludrocortisone replacement therapy, resulting in resolving of symptoms, hyponatraemia and hyperpigmentation.
|Persistent URL||dx.doi.org/10.1136/bcr-2018-227200, hdl.handle.net/1765/127182|
|Journal||BMJ Case Reports|
Benner, B.J.M., Alsma, J, & Feelders, R.A. (2019). Hyponatraemia and hyperpigmentation in primary adrenal insufficiency. BMJ Case Reports, 12(3). doi:10.1136/bcr-2018-227200